Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 28, 1997, 2:57 PM CDT for Carlton County, Pine County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1997, 2:57 PM CDT (19:57 UTC)
- Expired
- Jun 28, 1997, 4:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Carlton County, MN, Pine County, MN
The radar
The Duluth radar (KDLH), 66 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:20 PM CDT | Thunderstorm Wind 52 | Moose Lake, MN | |
| Jun 28, 3:30 PM CDT | Thunderstorm Wind 55 | Sandstone, MN | Strong thunderstorm winds blew down many trees and power lines from the Sandstone area south to near Pine City. Wind speed is estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 281958 RRA SVRDLH MNC115-017-282100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 257 PM CDT SAT JUN 28 1997 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL MINNESOTA ...PINE COUNTY IN NORTHEAST MINNESOTA ...CARLTON COUNTY AT 255PM CDT...RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING ACROSS AITKIN COUNTY FROM 60 MILES EAST TO 60 MILES SOUTHEAST OF DULUTH. THE STORMS WERE MOVING EAST AT 40 MILES AN HOUR. THE STORMS WILL BE LOCATED FROM CROMWELL TO HINCKLEY BY 315PM CDT. DAMAGING WINDS IN EXCESS OF 75 MPH REMAIN LIKELY WITH THE SEVERE THUNDERSTORMS. DURING A THUNDERSTORM... YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. NEVER DRIVE YOUR CAR INTO LOW SPOTS WHERE WATER IS CROSSING THE ROAD. CLC/SES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:51 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 28, 2:51 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT SAT JUN 28 1997 STNRY FNT DRAPED ACROSS THE SRN PTN OF THE MN CWA WITH E-W LINE OF TSTMS CONTINUING TO BE THE FOCUS. N-NE WINDS...A BROAD RESIDUAL CLD CVR FM LAST NGT:S CONVCTN AND PRES RISES N OF THIS AREA SHUD KP MAJOR CONVCTN IN THE BRD..AIT.JMR AREA...ALTHO SOME GARDEN VARIETY TSTMS WILL STRADDLE THE FNT. MOST OF THE SVR ACTIVITY SHUD SIMMER DOWN BY 05Z BUT WL CONTINUE TO RUMBLE AS NEXT VORT MAX MOVS THRU THE UPR FLOW. WI WL SEE THE TSTMS KNOCK AT THE ZN1,6 DOOR ARND 5 PM SO HI EVE POPS WITH TSTMS WUD BE A GD BET FOR THE EVE. OTHER WI ZNS WL SHUD MENTION TSTMS FROM SUNSET OR AFTER. CS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:01 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 59 min |
| Jun 27, 9:24 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 66 min |
| Jun 27, 10:04 PM CDT | Tornado Warning | DLH | Itasca | 41 min |
| Jun 27, 11:16 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 59 min |
| Jun 28, 1:48 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 57 min |
| Jun 28, 1:10 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 65 min |
| Jun 28, 2:15 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.